Kansas, 2009

Hail in Kansas, September 25, 2009

September 25, 2009 · NWS TOP · 1 event in 1 county or zone

An isolated thunderstorm intensified and produced nickel size hail. Other showers and thunderstorms developed however no other reports of hail or winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated thunderstorm intensified and produced nickel size hail. Other showers and thunderstorms developed however no other reports of hail or winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 25, 5:28 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 25, 5:28 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT FRI SEP 25 2009

.UPDATE...FOR 00Z AVIATION

&&

.AVIATION...
AN AREA OF SHOWERS WILL MOVE THROUGH THIS EVENING BUT CIG/VIS
SHOULD REMAIN MVFR/VFR. ANOTHER ROUND OF SHOWERS WILL BE POSSIBLE
AFTER MIDNIGHT BUT EXACT TIMING IS STILL UNCERTAIN AND WILL
REEVALUATE WITH SUBSEQUENT ISSUANCE. OTHERWISE WIND WILL
EVENTUALLY SHIFT AROUND TO THE WEST ON SATURDAY AFTERNOON WITH NO
ADDITIONAL RAIN EXEPCTED AFTER 12Z SAT.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT FRI SEP 25 2009/

DISCUSSION...

THE UPPER LOW OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS
AFTERNOON HAS MOVED LITTLE SINCE THIS MORNING. A VORTICITY LOBE ON
THE WEST SIDE OF THE UPPER LOW WAS MOVING SOUTH ACROSS EASTERN
COLORADO AND TOWARD THE BASE OF THE LOW. THE PV ANOMALY IS FORECAST
TO MOVE THROUGH THE BASE OF THE LOW AND THEN PROCEED EAST-NORTHEAST
ACROSS EASTERN KANSAS TONIGHT. THE UPPER LOW WILL MOVE ACROSS
NEBRASKA AND KANSAS OVERNIGHT THEN INTO MISSOURI ON SATURDAY. THE PV
ANOMALY WILL BE ON THE MISSOURI BORDER EARLY SATURDAY MORNING WITH
THE BEST LIFT OFF TO THE EAST OF THE CWA.

POOLING OF MOISTURE AHEAD OF THE LOW OCCURRING FROM THE TEXAS
PANHANDLE INTO NORTHEAST KANSAS AS SEEN ON SATELLITE WILL CONTINUE
AHEAD OF THE LOW. MUCAPES RUNNING AROUND 500 J/KG OR LESS THIS
AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30KTS ACROSS NORTH CENTRAL
INTO SOUTH CENTRAL KANSAS. WILL KEEP THUNDERSTORMS GOING IN THE
FORECAST WITH ANY SEVERE STORMS POSSIBLE SOUTH OF THE CWA THROUGH
SUNSET. LOWS TONIGHT MADE ONLY A SLIGHT DOWNWARD ADJUSTMENT IN NORTH
CENTRAL KANSAS WITH SOME CAA BEHIND THE FRONT.

FOR SATURDAY SKIES WILL CLEAR THROUGH THE DAY AS THE UPPER LOW OPENS
UP AND MOVES EAST INTO THE MISSISSIPPI VALLEY. DRIER AIR WILL MOVE
IN BEHIND THE DEPARTING SYSTEM WITH ISENTROPIC DOWNGLIDE. EXPECT
SUNNY SKIES FOR MUCH OF THE AREA BY THE EARLY AFTERNOON HOURS. HIGHS
ON SATURDAY WILL RANGE FROM THE LOW TO MID 70S.

53

GOOD WESTERLY FLOW IN THE LOW LEVELS WILL USHER IN WARM AND DRY AIR
SATURDAY NIGHT. MAY SEE TEMPS BOTTOM OUT IN EARLY MORNING HOURS
BEFORE STEADYING OUT LATE AS 25C TEMPS PUSH IN ABOVE THE SURFACE.
SEEMS A SLIGHTLY SLOWER TREND TO THE FRONTAL PASSAGE FOR SUNDAY IS
IN ORDER...THOUGH DIFFERENCES REMAIN. GFS MOS HAS BEEN TRENDING
UP...AND THE 12Z RUN IS VERY NEAR THE 09Z SREF ENSEMBLE MEAN. HAVE
KEPT TEMPERATURES VERY CLOSE TO PREVIOUS LEVELS...BUT THEY ARE STILL
AROUND 10 DEGREES BELOW RECORD LEVELS. SUNDAY NIGHT AND MONDAY BRING
NEAR NORMAL TEMPS WITH LOTS OF SUN AS PACIFIC HIGH BUILDS IN.

65

MONDAY EVENING THROUGH FRIDAY AFTERNOON...UPPER LEVEL TROUGH
CLEARS THE AREA EARLY MONDAY MORNING...WHICH WILL ALLOW A FAIRLY
STRONG UPPER LEVEL RIDGE TO BUILD IN MONDAY AFTERNOON. THIS WILL
BRING AN EXTENDED PERIOD OF DRY WEATHER THROUGH THURSDAY. ASIDE FROM
DRY WEATHER...THE UPPER LEVEL RIDGE WILL BRING A COUPLE DAYS OF
UNSEASONABLY WARM TEMPERATURES. EXPECTING TEMPERATURES TO CLIMB INTO
THE LOWER TO MID 80S BY MIDWEEK. MODELS IN FAIRLY GOOD AGREEMENT
REGARDING A STRONG UPPER LEVEL TROUGH DIGGING INTO THE PLAINS FOR
THE LATER PART OF THE WORK WEEK. THE ONLY DISCREPANCY BETWEEN THE
ECMWF AND THE GFS IS THE TIMING OF THE TROUGH THROUGH THE PLAINS.
CURRENTLY FAVOR THE SLOWER ECMWF SOLUTION WHICH BRINGS THE FRONT
THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. GFS IS ABOUT A DAY
EARLIER WITH THE FRONTAL PASSAGE...HOWEVER AM DISCOUNTING THIS
SOLUTION ATTM. CURRENTLY THE MODELS INDICATE THAT THE TROUGH HAS A
BIT OF A NEGATIVE TILT TO IT...WHICH HINTS AT A STRONG WIND SHEAR
PROFILE. GFS CURRENTLY INDICATES SBCAPE VALUES IN AND AROUND THE
600-1000 J/KG RANGE. WOULD LIKE TO SEE A BIT MORE INSTABILITY TO BUY
INTO SEVERE WEATHER DURING THIS PERIOD...HOWEVER WILL CONTINUE TO
MONITOR THE TREND OF THE MODELS. ONCE THE TROUGH MOVES THROUGH THE
AREA...A SHORT RIDGE BUILDS IN AND BRINGS A BRIEF LULL OF CALM
WEATHER BEFORE THE NEXT SYSTEM. DID NOT MAKE TOO MANY CHANGES TO THE
TEMPERATURES IN THE EXTENDED. DAYTIME HIGHS WILL COOL RATHER QUICKLY
WHEN THE FRONTAL PASSAGE CLEARS THE CWA...MAX TEMPERATURES ARE
EXPECTED TO BE IN THE MID 60S TO LOWER 70S FOR LATE IN THE
WEEK...AND EARLY NEXT WEEKEND.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 25, 2:29 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT FRI SEP 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-261500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO OVERSPREAD THE
OUTLOOK AREA THROUGH THE NIGHT. SOME LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS EVENING OR TONIGHT.

The radar

The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
September 25, 9:12 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196048.